Phenibut Supplement and Addiction
Phenibut is something you may not have heard of yet, but you likely will. It’s gained a lot of attention, and some people have described it as a miracle drug, while others find that it’s caused significant problems in their lives, particularly when they try to stop using it.
The following provides an overview of phenibut, as well as information about phenibut addiction and withdrawal.
Phenibut’s use stems back to the 1960s, where it was used in Russia as an anti-anxiety medicine.
Phenibut acts as a central nervous system depressant, and it has both relaxing and euphoric effects for users. It’s similar in structure to a neurotransmitter called GABA, which has a calming effect on the neuron activity in the brain. Unlike the supplement GABA, phenibut does have the ability to cross the blood-brain barrier, so it has psychoactive effects.
Specific things phenibut is often used to treat include anxiety, depression, PTSD, insomnia, and alcoholism. It’s also sometimes used by people who are going through withdrawal from drugs or alcohol.
Phenibut has sedative effects, and it’s also been shown to increase dopamine levels in the brain, which is why some people may find that it has euphoric effects.
There are a few things to consider here. First, it is possible to develop a psychological phenibut addiction. This is because phenibut is often used to replace alcohol in order to relieve anxiety, or in particular to help people with social anxiety. If you start using phenibut, you may find that not only you like its effects, but also that you find it’s difficult to function normally without it.
There’s also something else to think about that’s related to a phenibut addiction, and that’s physical dependence.
When you take phenibut regularly, and sometimes even just for a few days, you develop a tolerance to it. This means you need higher and higher doses to get any effect, and if you stop taking it suddenly, you’re likely to experience withdrawal.
Phenibut withdrawal can be severe for some people, and it usually lasts around two weeks. Phenibut withdrawal can include psychological and physical symptoms including anxiety, depression, tremors, insomnia, dizziness, and feelings of dissociation.
To avoid phenibut withdrawal, if it’s something you’ve been using regularly, it’s recommended that you slowly taper off it. The professional recommendation is usually to try and cut your dosage by about 10 percent every two to four weeks.
For example, the New York State Office of Alcoholism and Substance Abuse Services issued a warning about phenibut a few years ago, in response to several overdoses that were almost deadly. It is possible to overdose on phenibut, and since it’s an unregulated substance in the U.S., people don’t know how much a safe amount is. There are really no guidelines on the use of phenibut as it stands currently, and phenibut isn’t currently approved by the FDA.
Of course, another risk of using the phenibut supplement is the development of a tolerance, which was discussed above. If you are a heavy user, it can take even longer than two weeks to fully recover from your use of phenibut. For some people, there may be symptoms of phenibut noticeable for months after they stop using it.
Another thing to consider is why you are using phenibut in the first place. Phenibut is often used by people who want to self-medicate certain mental health conditions including depression and anxiety. However, these are serious conditions that need to be treated as such. It’s never a good idea to attempt to self-medicate any mental health symptoms.
Some of the many general side effects of the phenibut supplement can include sedation, respiratory depression, nausea or vomiting, sweating, headaches, dizziness, dehydration, and increased blood pressure.
The phenibut supplement also should never be mixed with other depressants. For example, you should not ever combine the phenibut supplement with alcohol, opioids or benzodiazepines like Xanax. Doing so can lead to an overdose or death. If you combine a phenibut supplement with another depressant, it can cause deadly levels of respiratory depression, unconsciousness, or death related to suffocation.
As with any uncontrolled substance, users should be cautious about a phenibut supplement, and they should speak with their doctor before using it.
Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.
Have more questions about Phenibut abuse?Read the most frequently asked questions
Seeking addiction treatment can feel overwhelming. We know the struggle, which is why we're uniquely qualified to help.
Your call is confidential, and there's no pressure to commit to treatment until you're ready. As a voluntary facility, we're here to help you heal -- on your terms. Our sole focus is getting you back to the healthy, sober life you deserve, and we are ready and waiting to answer your questions or concerns 24/7.Speak to an Intake Coordinator now.352.771.2700